Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 199, NWS North Platte, NE

August 13, 2017Blaine County, Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 13, 2017, 4:33 PM CDT for Blaine County, Custer County, Nebraska. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2017, 4:33 PM CDT (21:33 UTC)
Expired
Aug 13, 2017, 5:15 PM CDT
In force
42 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Blaine County, NE, Custer County, NE

The radar

The North Platte radar (KLNX), 60 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 4:51 PM CDTHAIL 16 Nnw Anselmo, NE
Aug 13, 5:05 PM CDTHAIL 1.52 Nw Anselmo, NEHAIL UP TO PING PONG BALL SIZE COVERING THE GROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 4:00 PM CDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.6 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 439 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
439 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
890 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

989 
WUUS53 KLBF 132133
SVRLBF
NEC009-041-132215-
/O.NEW.KLBF.SV.W.0199.170813T2133Z-170813T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
433 PM CDT SUN AUG 13 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  North central Custer County in central Nebraska...
  South central Blaine County in north central Nebraska...

* Until 515 PM CDT

* At 433 PM CDT, a severe thunderstorm was located near Dunning, or
  15 miles southwest of Brewster, moving east at 15 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Milburn, Milburn Diversion Dam State Wildlife Management Area and
  Linscott.

This includes Highway 2 between mile markers 243 and 256.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4174 9972 4164 9984 4162 10001 4172 10009
      4182 10008 4187 9994
TIME...MOT...LOC 2133Z 268DEG 11KT 4177 10007 

HAIL...1.50IN
WIND...60MPH
 
$$

CDC
2 follow-up statements
929 
WWUS53 KLBF 132151
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
451 PM CDT SUN AUG 13 2017

NEC009-041-132215-
/O.CON.KLBF.SV.W.0199.000000T0000Z-170813T2215Z/
Custer NE-Blaine NE-
451 PM CDT SUN AUG 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTH CENTRAL CUSTER AND SOUTH CENTRAL BLAINE COUNTIES...

At 450 PM CDT, a severe thunderstorm was located 10 miles south of 
Brewster, moving east at 35 mph. A second strong storm was 
developing northwest of Anslemo, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Milburn, Milburn Diversion Dam State Wildlife Management Area and
Linscott.

This includes Highway 2 between mile markers 243 and 256.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4174 9972 4164 9984 4162 10001 4172 10009
      4182 10008 4187 9994
TIME...MOT...LOC 2150Z 262DEG 29KT 4179 9985 

HAIL...1.25IN
WIND...60MPH
 
$$

CDC
815 
WWUS53 KLBF 132207
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
507 PM CDT SUN AUG 13 2017

NEC009-041-132215-
/O.EXP.KLBF.SV.W.0199.000000T0000Z-170813T2215Z/
Custer NE-Blaine NE-
507 PM CDT SUN AUG 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CUSTER AND SOUTH
CENTRAL BLAINE COUNTIES WILL EXPIRE AT 515 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until midnight CDT for
central and north central Nebraska.

Remember, a Severe Thunderstorm Warning still remains in effect for 
North central Custer County until 545 PM CDT.


LAT...LON 4174 9972 4164 9984 4162 10001 4172 10009
      4182 10008 4187 9994
TIME...MOT...LOC 2205Z 268DEG 11KT 4179 9979 

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:07 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 13, 3:07 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
307 PM CDT Sun Aug 13 2017

.SHORT TERM...(This evening through Monday)
Issued at 305 PM CDT Sun Aug 13 2017

The NAM and HRRR/HRRR EXP models have been persistent showing storm
development across the central Sandhills this afternoon and this
evening. This is related to a weak frontal boundary drifting south
through the region. Winds aloft at 500mb strengthen a bit to 35kt to
perhaps 45kt this evening. Instability, 2500-3000 J/KG MLCAPE should
be sufficient for supercell development. Temperatures at H700mb have
warmed to near 10C across Srn Neb and this could be a capping
mechanism as activity moves south toward I-80 this evening. The
models show storm activity breaking up and becoming scattered or
even isolated.

A second disturbance across the cntl Rockies this afternoon should
move east into Wrn Neb late tonight. The showers and thunderstorms
may dissipate as they move through Wrn Neb. The models suggest they
will encounter rain-cooled and more stable air.

POPs for tonight are limited to 40 percent given the limited
coverage shown by the HRRR models. Storm activity should diminish
Monday morning. Isolated showers and thunderstorms are in place
Monday afternoon. The forcing for storm development Monday is highly
uncertain but the instability and cape are favorable.

The SREF was the basis for the fog forecast Monday morning. The RAP
and NAM models maintain a moist layer at h700mb. This should prevent
dense fog from forming. The SREF and MET guidance suggest fog will
form and the forecast is for patchy fog.

The temperature forecast uses blended guidance plus bias correction
for lows in the 50s and 60s with highs in the 80s Monday. A weak
frontal boundary should be draped across Ncntl Neb keeping highs
across Ncntl Neb near 80 while highs rise toward 90 across the
Southwest.

.LONG TERM...(Monday night through Sunday)
Issued at 305 PM CDT Sun Aug 13 2017

The GFS and ECM suggest any storm development Monday afternoon would
grow upscale across ncntl Neb Monday evening. Winds aloft at 500mb
decrease to 25-30kt suggesting the severe weather potential will be
lower. SPC is favoring the Black Hills for genesis and awarded the
Hills a 5 percent severe chance.

Two other significant rain chances develop Tuesday and Thursday and
instability returns Saturday for what could be a third rain
event/opportunity. A broad upper level trof will migrate through
Canada furnishing jetlets of wind speed maxima aloft and an
occasional lowering of heights across Nebraska appear to be the
foci for storm development.

The situation late Tuesday has been advertised for several model
runs now and ambient precipitable water increases to over 1.5 inches
Tuesday afternoon. Winds at 500mb are 25-35kt perhaps suggesting a
HP multicell environment. POPs are 60 percent for this event and SPC
has a 5 percent severe chance covering much Cntl and Swrn Neb.

Moisture returns Thursday and another disturbance moves through.
Winds aloft increase to 25-35kt once again and precipitable water
increases to 1.25-1.50 inches. The model consensus shows h700mb
temperatures falling to around 8C presenting a weak cap.

A similar set up is in place Saturday with warmer temperatures at
700mb.

Highs in the 80s are expected this week and a gradual warming trend
develops Thursday through Saturday. This supports increasing
instability and a strengthening cap at 700mb which could limit
storm coverage.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1235 PM CDT Sun Aug 13 2017

The NAM and HRRR/HRRR EXP models have been persistent showing storm
development across the central Sandhills this afternoon (19z-20z)
and this evening. This is related to a weak frontal boundary
drifting south through the region. Scattered storm coverage is
expected and storms should move east, southeast and south.

A second disturbance across the cntl Rockies this afternoon should
move east into Wrn Neb late tonight. The showers and thunderstorms
may dissipate as they move through Wrn Neb. The models suggest they
will encounter rain-cooled and more stable air. Any storm
activity should diminish Monday morning.

The MET guidance, NAM and SREF models suggest MVFR/IFR cigs/vsby
will develop tonight. The SREF was the basis for fairly widespread
stratus developing. It would appear the bank of MVFR across SD
this afternoon will sink south tonight in the wake of the
thunderstorms. The onset of the MVFR across nrn Neb is very
uncertain since those conditions are only a few miles north of the
border in SD. The SREF is slow to develop those conditions.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...CDC
Hazardous weather outlook, Aug 13, 3:07 PM CDT, 1 hour 26 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
307 PM CDT Sun Aug 13 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-142015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
307 PM CDT Sun Aug 13 2017 /207 PM MDT Sun Aug 13 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered severe thunderstorms are expected.

The area of concern for severe weather is generally along and
south of a line from Oshkosh to Mullen to Springview.

The hazards are scattered storms with large hail, isolated storms
with very large hail, two inches in diameter or larger, wind
damage and locally heavy rainfall. An isolated tornado may form
also.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A few isolated strong thunderstorms possible Monday afternoon and
Monday night. However, better chances for isolated strong to
severe thunderstorms exist Tuesday and Tuesday evening across all
of the outlook area. Large hail up to one inch diameter and
damaging winds will be possible.

Unsettled conditions continue Thursday and Thursday night,
however, the threat for strong or severe thunderstorms is
uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 13, 4:17 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service North Platte NE
417 PM CDT SUN AUG 13 2017

NEZ026-132200-
Blaine NE-
417 PM CDT SUN AUG 13 2017

...SPECIAL WEATHER STATEMENT...

At 416 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dunning, or 18 miles southwest of Brewster, moving northeast at 5
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Dunning and Linscott.

This includes Highway 2 between mile markers 236 and 246.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
north central Nebraska.

LAT...LON 4175 9991 4174 9994 4174 10017 4182 10023
      4187 10008
TIME...MOT...LOC 2116Z 238DEG 6KT 4177 10013

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:00 PM CDTSevere Thunderstorm WarningLBFBrown45 min
Aug 12, 7:05 PM CDTTornado WarningLBFCuster25 min
Aug 12, 7:14 PM CDTSevere Thunderstorm WarningLBFLoup, Rock31 min
Aug 12, 7:23 PM CDTSpecial Weather StatementLBFKeith, Lincoln52 min
Aug 12, 7:25 PM CDTSevere Thunderstorm WarningLBFCuster50 min
Aug 12, 7:40 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown50 min
Aug 12, 7:44 PM CDTTornado WarningLBFPerkins17 min
Aug 12, 7:52 PM CDTSpecial Weather StatementLBFHayes53 min
Aug 12, 8:06 PM CDTSevere Thunderstorm WarningLBFCuster39 min
Aug 12, 8:08 PM CDTSevere Thunderstorm WarningLBFLincoln52 min
Aug 12, 8:13 PM CDTAreal Flood AdvisoryLBFLincoln2 hr
Aug 12, 8:15 PM CDTAreal Flood AdvisoryLBFCuster2 hr
Aug 12, 8:18 PM CDTSpecial Weather StatementLBFLoup42 min
Aug 12, 8:23 PM CDTFlash Flood WarningLBFHayes6 hr
Aug 12, 8:30 PM CDTAreal Flood AdvisoryLBFCuster2 hr
Aug 12, 8:37 PM CDTAreal Flood AdvisoryLBFCuster113 min
Aug 12, 8:41 PM CDTSevere Thunderstorm WarningLBFCuster49 min
Aug 12, 8:50 PM CDTSpecial Weather StatementLBFLoup40 min
Aug 12, 8:53 PM CDTSpecial Weather StatementLBFLincoln52 min
Aug 12, 9:08 PM CDTSevere Thunderstorm WarningLBFCuster39 min
Aug 12, 9:19 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer, Loup41 min
Aug 12, 9:24 PM CDTFlash Flood WarningLBFCuster6 hr
Aug 13, 7:09 AM CDTDense Fog AdvisoryLBFChase, Deuel, Frontier, Hayes, Keith, Lincoln and 1 more3 hr
Aug 13, 4:17 PM CDTSpecial Weather StatementLBFBlaine43 min
Aug 13, 4:37 PM CDTSpecial Weather StatementLBFLogan38 min
Aug 13, 4:56 PM CDTSevere Thunderstorm WarningLBFCuster49 min
Aug 13, 4:58 PM CDTSevere Thunderstorm WarningLBFBlaine, Loup47 min
Aug 13, 5:02 PM CDTFlash Flood WarningLBFCuster6 hr
Aug 13, 5:28 PM CDTSpecial Weather StatementLBFPerkins47 min
Aug 13, 5:37 PM CDTSpecial Weather StatementLBFLogan38 min
Aug 13, 5:40 PM CDTSpecial Weather StatementLBFLoup50 min
Aug 13, 5:43 PM CDTSevere Thunderstorm WarningLBFCuster47 min
Aug 13, 5:56 PM CDTSpecial Weather StatementLBFLoup49 min
Aug 13, 6:02 PM CDTSpecial Weather StatementLBFLogan43 min
Aug 13, 6:23 PM CDTSevere Thunderstorm WarningLBFCuster52 min
Aug 13, 6:26 PM CDTSpecial Weather StatementLBFLoup49 min
Aug 13, 6:30 PM CDTSevere Thunderstorm WarningLBFCuster45 min
Aug 13, 6:32 PM CDTFlash Flood WarningLBFCuster8 hr
Aug 13, 6:39 PM CDTSevere Thunderstorm WarningLBFCuster51 min
Aug 13, 6:44 PM CDTSevere Thunderstorm WarningLBFBlaine, Loup46 min
Aug 13, 6:49 PM CDTSpecial Weather StatementLBFBoyd41 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.